Clinical Case Presentation

Methylenedioxymethylamphetamine (MDMA) Induced Hyponatremia

Rob Sharma, MD
Senior Fellow, Medical Toxicology
New York City Poison Control Center

Lewis S. Nelson, MD
Assistant Professor of Clinical Surgery / Emergency Medicine,
New York University School of Medicine,

Int J Med Toxicol 2000; 3(5): 29
See also MDMA Editorial



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

Introduction

Methylenedioxymethylamphetamine (MDMA) is rapidly becoming the psychoactive drug of choice in many regions of the country. It produces amphetamine-like noradrenergic stimulant effects as well as serotonergic euphoric effects. Morbidity may be related to either of these neurochemical properties; this includes psychomotor agitation and serotonin syndrome-like manifestations. We report the case of a young woman who developed symptomatic hyponatremia after using Methylenedioxymethylamphetamine that appeared to be due to the syndrome of inappropriate diuretic hormone (SIADH).

Case

A 28-year-old female was brought to the emergency department on a Sunday morning by friends because she was acting inappropriately and was confused. According to her friends the patient had eaten a sushi dinner and had a few drinks the night prior to presentation. Approximately four hours after dinner the patient complained of a severe diffuse sudden onset headache associated with intractable nausea. She had vomited ten times and was unable to sleep the night prior to presentation. Although the patient was confused and generally unwilling to answer questions, she was awake and interactive. She denied abdominal pain, chest pain, or dyspnea at presentation. There was no seizure activity witnessed by the friends. None of the friends had any complaints or symptoms.

The patient had no history of headaches or previous similar episodes. She denied prescription or recreational drug use, and this was corroborated by her friends. The patient had no history of psychiatric treatment and was a non-smoker.

Physical examination revealed a well-developed, well-nourished female staring at the ceiling and repeatedly stating "I want to go home". Her initial vital signs included a blood pressure of 100/70 mmHg, pulse of 90 bpm, respirations of 18 bpm, temperature of 98.2 F and an oxygen saturation of 96% on room air. The remainder of her physical exam was unremarkable except for the neurological exam. She was oriented only to self with perseveration as noted above, able to move all limbs symmetrically but she had an ataxic gait. Her muscle tone was normal and her reflexes equal and symmetrical with downward plantars.

Normal saline infusion was initiated at 100cc/hr while blood and urine results were pending. Empiric IV acyclovir and ceftriaxone were administered to cover for herpetic encephalopathy and meningitis, respectively. A non-contrast head CT was obtained during which the patient became agitated and required midazolam. Her vital signs remained stable throughout. Her laboratory results returned in the following order:

White Blood Cell Count: 12.9 Hematorcrit: 36, Platelets: 187 Differential: 65% lymphs, 7% bands

Serum chemistries: sodium: 126 meq/L, potassium 3.8 meq/L, bicarbonate 18 meq/L, blood urea nitrogen 9 mg/dL, glucose 117 mg/dL

Urine specific gravity 1.020

Lumbar puncture: No cells, Cerebral Spinal Fluid glucose 76.8mg/dl, and Cerebral Spinal Fluid protein 30.2mg/dl

Urine sodium 90 meq/L

NCHCT: Diffuse cerebral edema, fourth ventricle and basilar cistern open. No masses, no midline shift.

Once the diagnosis of symptomatic hyponatremia, presumably due to syndrome of inappropriate diuretic hormone, was considered, the saline infusion was discontinued. The patient was admitted to the hospital.

The patient later admitted that she had bought and used Fugee "brand" Ecstasy at a club. This fact was not known to her friends.

 



Int J Med Toxicol 2000; 3(5): 29
See also MDMA Editorial

This article is located at http://www.ijmt.net/ijmt/3_5/3_5_29.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?

MDMA Editorial" name="hdnSource" />


IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.